Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2005, 3:14 PM CDT for Republic County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 3:14 PM CDT (20:14 UTC)
- Expired
- May 8, 2005, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 082014 SVRTOP KSC157-082045- /O.NEW.KTOP.SV.W.0041.050508T2014Z-050508T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 314 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 345 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BELLEVILLE...OR ABOUT 16 MILES NORTH OF CONCORDIA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CUBA... MUNDEN... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3984 9739 3971 9763 3978 9774 3997 9755 $$
2 follow-up statements
000
WWUS53 KTOP 082031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN MAY 8 2005
KSC029-082100-
/O.CON.KTOP.SV.W.0042.000000T0000Z-050508T2100Z/
CLOUD-
330 PM CDT SUN MAY 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR CLOUD
COUNTY...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CONCORDIA...
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...
RURAL RESIDENTS OF CLOUD COUNTY.
AT 328 PM CDT...TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 6 MILES
NORTH OF GLASCO.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9784 3938 9768 3943 9756 3964 9736
3964 9777
$$000
WWUS53 KTOP 082042
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN MAY 8 2005
KSC157-082051-
/O.EXP.KTOP.SV.W.0041.000000T0000Z-050508T2045Z/
REPUBLIC-
341 PM CDT SUN MAY 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REPUBLIC COUNTY
EXPIRES AT 345 PM CDT...
AT 341 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3982 9740 3971 9759 3977 9765 3984 9762
3993 9755
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:25 AM CDT, 11 hours 49 minutes earlier.
Area forecast discussion, May 8, 3:25 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT SUN MAY 8 2005 .DISCUSSION... INITIAL CONCERN IS PRECIP AND SEVERE WEATHER CHANCES LATER THIS AFTERNOON AND EVENING...THEN FRONTAL POSITION AND PRECIP CHANCES MID/LATE WEEK. OVERNIGHT CONVECTION HAS WORKED OFF TO THE NORTHEAST INTO NORTHWEST MISSOURI. ABUNDANT CLOUD COVER STILL ACROSS MUCH OF KANSAS. SPC PAINTS SLIGHT RISK ACROSS THE ENTIRE CWA. KEPT ALL BUT EASTERN CWA DRY AS CONVECTION SHOULD HOLD OFF UNTIL SURFACE LOW / COLD FRONT MOVE INTO CENTRAL KANSAS THIS AFTERNOON. SHOULD ALSO SEE SOME BREAKS IN THE CLOUDS LATER TO AID IN DESTABILIZATION. THINKING THAT STORMS WILL GET GOING LATE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS AND MOVE INTO EASTERN SECTIONS DURING THE EVENING HOURS. CLOSED LOW AT H5 CENTERED IN SOUTHWEST SOUTH DAKOTA EARLY THIS MORNING. SLOW MOVEMENT EAST PROGGED BY BOTH THE GFS AND NAM WITH H5 TROUGH AXIS STRETCHED FROM LOW CENTER IN EASTERN SOUTH DAKOTA THROUGH THE EASTERN SECTIONS OF NEBRASKA...KANSAS...AND OKLAHOMA BY MONDAY MORNING. H5 RIDGE BUILDS IN THROUGH WEDNESDAY 00Z BEFORE THE REGION COMES UNDER THE INFLUENCE OF DIGGING WESTERN U.S. LONG WAVE TROUGH. SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL SHORTWAVES WORKING THROUGH THE BASE OF THE TROUGH AND INTO THE CENTRAL PLAINS. VERY ACTIVE WEATHER PATTERN EXPECTED FROM MID WEEK THROUGH THE WEEKEND WITH THIS SET UP. AT THE SURFACE...GFS AND NAM SHOW LOW PRESSURE IN SOUTH DAKOTA BECOMING VERTICALLY STACKED AND FILLING THROUGH MONDAY MORNING. ASSOCIATED COLD FRONT PULLS THROUGH THE TOP CWA MONDAY MORNING...WITH GFS A FEW HOURS FASTER THAN THE NAM. SOME THOUGHT ON GOING DRY ON MONDAY MORNING BUT KEPT POPS IN EASTERN CWA IN CASE BOUNDARY SLOWS PER NAM. LEE SIDE CYCLOGENESIS EVIDENT ON TUESDAY WITH WARM FRONTAL BOUNDARY ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA BY WEDNESDAY 00Z. KEPT THIS PERIOD DRY AS MOISTURE SHOULD BE LIMITED AT THIS TIME. LOW PRESSURE / TROUGHING STAYS EAST OF CWA THROUGH FRIDAY 06Z WHEN GFS BRINGS BOUNDARY INTO THE TOP CWA. BOUNDARY VERY SLOW TO PUSH THROUGH SO COULD HAVE AN EXTENDED PERIOD OF SIGNIFICANT RAIN...KEPT PRECIPITATION CHANCES THROUGH SATURDAY AFTERNOON. MID WEEK THROUGH THE WEEKEND LOOK TO BE A VERY CHALLENGING PERIOD WITH SHORTWAVES AND BOUNDARIES AFFECTING THE REGION. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 4:36 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 436 AM CDT SUN MAY 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 436 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS MAY BE SEVERE ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WEDNESDAY THROUGH SATURDAY...WITH SOME OF THESE STORMS POSSIBLY PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 8, 2:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 233 PM CDT SUN MAY 8 2005 KSZ008>012-020>024-034>038-054-090200- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE 233 PM CDT SUN MAY 8 2005 SEVERE THUNDERSTORM WATCH NUMBER 234 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS LYON SOME CITIES IN THE WATCH ARE... EMPORIA ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 8, 2:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL NORWAY 39.70N 97.77W
05/08/2005 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 8, 3:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSW BELLEVILLE 39.76N 97.67W
05/08/2005 1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 33 min |
| May 8, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 42 min |
| May 8, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| May 8, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 50 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| May 8, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 22 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 59 min |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 29 min |
| May 8, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 45 min |
| May 8, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.